Nebraska, 2023

Excessive Heat in Nebraska, August 19, 2023

August 19, 2023 · NWS FSD · 2 events in 2 counties and zones

S. pushed heat into the region, as moisture pooled just ahead of an advancing frontal zone.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An expanding upper-level ridge across the southern and central U.S. pushed heat into the region, as moisture pooled just ahead of an advancing frontal zone. The combination of heat and higher dewpoints resulted in afternoon and early evening heat indices from 100 to 115 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 10:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 10:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1144 AM CDT Sat Aug 19 2023

.UPDATE...
Issued at 1143 AM CDT Sat Aug 19 2023

Heat index readings have reach the mid 80s to lower 90s across the
region and are still on track to reach near or above 100 for most
of the area this afternoon through early evening. Expanded the
Heat Advisory a tier of counties northwestward.

&&

.SHORT TERM...(Today and Tonight)
Issued at 256 AM CDT Sat Aug 19 2023

KEY MESSAGES:

1. Hot today with a heat advisory for much of the area.

2. Brief relief expected on Sunday as a front moves through.

3. A prolonged period of extreme heat is likely Monday into
Wednesday.

4. Precipitation chances through nest week are low.

A wave to the north will bring a change in wind direction through
the day, from southerly to northerly. With relatively strong
southerly flow in place early this morning temperatures are already
on the warmer side and this will lead into a hot day with higher
humidity for most. The highest heat indices will be in northeast NE,
northwest IA and far southeast SD where we should reach about 110
for a couple of hours. While this does climb into warning criteria,
will keep it as an advisory as some relief comes tonight into Sunday
as a cold front settles into the area.

A few showers or storms could scrape through central SD later
tonight but the better chances will be north and west. With the
cooler air in place lows will drop into the 60s in most locations
but closer to 70 from Sioux City to Ida Grove.

.LONG TERM...(Sunday through Friday)
Issued at 256 AM CDT Sat Aug 19 2023

Sunday will be short lived reprieve from the excessive heat as the
cooler air remains in place. Highs from near 80 near highway 14 to
near 90 around Sioux City.

Strong upper level ridging builds into the area through Monday
night, then gradually weakens and shifts slightly south Tuesday into
Wednesday. This will set up a pattern the supports very hot
temperatures and occasionally higher humidities. In all likelihood
a heat advisory will be needed each day with a potential for an
excessive heat warning in parts of southeast SD, northeast NE and
northwest IA. The chances for showers and storms each day is very
low. The rise in temperatures on Monday may be a little slow as the
area recovers from the cooler air mass and the surge in warmer
temperatures arrives late morning into the afternoon. In fact if
this surge arrives a few hours later parts of southwest MN may end
up in the 80s instead of the 90s, but for now it looks like the
entire area will be hot on Monday.

Wednesday night into Friday a wave rides the ridge to the north with
varying degrees of strength. The chances for showers and storms are
there during this time frame, but confidence remains low. The main
thing that this energy should bring is a slightly cooler air mass
with temperatures back closer to a bit above normal by Friday into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1143 AM CDT Sat Aug 19 2023

VFR conditions will prevail through the period. Occasional cirrus
will stream through this afternoon, becoming more widespread from
west to east early Sunday. A cold front tracks through the region
this afternoon with surface winds turning west with the frontal
passage and eventually north northwest. Behind the front, gusts into
the 20s are expected. Winds will turn more northeast early Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ039-040-050-
     053>056-058>071.

MN...Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Aug 19, 3:39 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Sat Aug 19 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
439 AM CDT Sat Aug 19 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat indices will climb to 100 to 110 this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Temporary relief from the heat returns on Sunday. However,
another wave of heat moves through the area starting on Monday and
should continue through at least Wednesday with triple digit heat
indices possible each day. Make sure to stay hydrated and limit
strenuous outdoor activities if possible!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dakota

When
August 19, 12:00 PM CST to 5:30 PM CST
Where
Dakota forecast zone
Reported by
Mesonet
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

A maximum heat index of 106 degrees was reached at personal weather station FW2980 in South Sioux City.

Excessive Heat, Dixon

When
August 19, 12:00 PM CST to 5:30 PM CST
Where
Dixon forecast zone
Reported by
Mesonet
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

A maximum heat index of 112 degrees was reached at University of Nebraska Mesonet station NB012 near Concord.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136991, 1136992.